Oregon, 2012High Wind in Oregon, March 29, 2012
March 29, 2012 · NWS MFR · 2 events in 2 counties and zones
Two incoming cold fronts brought periods of high winds to the southern Oregon coast.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two incoming cold fronts brought periods of high winds to the southern Oregon coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Mar 29, 8:36 AM PST, 24 minutes earlier.
Area forecast discussion, Mar 29, 8:36 AM PST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
936 AM PDT THU MAR 29 2012
.DISCUSSION...A FRONT STRETCHES FROM THE NORTHERN OREGON COASTLINE TO
THE OFFSHORE WATERS...AND DEEP MOISTURE ALONG A 100KT+ JET STREAM IS
HELPING TO GENERATE HEAVY RAIN ALONG THE FRONT. FLOODING IS LIKELY
OVER MUCH OF THE COASTAL BASINS BEGINNING TONIGHT AND LASTING
THROUGH SATURDAY AT LEAST. PRECIPITABLE WATER VALUES ALONG THE JET ARE
AS HIGH AS 1.4 INCHES...AND THIS MOISTURE IS MAKING A BEELINE FOR
SOUTHWESTERN OREGON AND NORTHWESTERN CALIFORNIA. THE FRONT WILL
BASICALLY SAG SOUTH SOME TODAY AND STALL OVERNIGHT WITH THE
HEAVIEST PRECIPITATION EXPECTED FROM THIS AFTERNOON THROUGH FRIDAY
MORNING.
THE WIND FORECAST IS COMPLEX AND THE HEADLINES AT NPWMFR DETAIL WHAT
AREAS WILL BE HIT HARDEST BY HIGH WINDS. IN GENERAL...SOUTH TO NORTH
PRESSURE GRADIENTS WILL PEAK SEVERAL TIMES. THE FIRST OCCURS THIS
MORNING...THE SECOND TOMORROW MORNING...AND THE THIRD SATURDAY
MORNING. SO...IT WILL BE WINDY OVER THE SHASTA VALLEY AND EAST
SIDE THROUGH SATURDAY WITH A BREAK FRIDAY AFTERNOON INTO FRIDAY EVENING.
THE ROGUE VALLEY COULD GET WINDY YET AGAIN...MOST LIKELY AT
ELEVATIONS ABOVE 2000 FEET ON SATURDAY. AND SATURDAY WILL GET WINDY AGAIN
FOR THE COAST AS A LOW DEEPENS OFF THE COAST BETWEEN 980MB AND
990MB.
SNOW LEVELS ARE RISING THIS MORNING AND ARE CURRENTLY ABOUT 5000
FEET. THEY WILL PEAK NEAR 8000 FEET FRIDAY AFTERNOON AND PLUMMET TO
TO 3500 FEET SATURDAY AFTERNOON BEHIND THE DEEPENING LOW.
THEREFORE...SPRING BREAK TRAVEL ON THE PASSES WILL BECOME
DIFFICULT SATURDAY AFTERNOON WITH REDUCED VISIBILITY AND SOME SNOW
COVERED ROADS FROM THE CASCADES...SISKIYOUS...TO AREAS EAST OF THE
CASCADES.
PLEASE SEE THE HYDROLOGY SECTION FOR FLOODING SPECIFICS AND
LINKS...AND THE PREVIOUS DISCUSSION BELOW FOR MORE DETAILS ON THE
WEATHER SITUATION FOR THE NEXT SEVERAL DAYS.
&&
.AVIATION...A PERSISTENT STRONG JET STREAM AT 100-150KT AND POTENT
SOUTHWESTERLY WINDS IN THE LOW LEVELS WILL RESULT IN A TURBULENT
NEXT SEVERAL DAYS. STRONG WINDS WILL IMPACT EAST SIDE AND SHASTA
VALLEY TERMINALS TODAY...AND MOUNTAIN WAVES ARE EVIDENT ON VISIBLE
IMAGERY ACROSS SOUTHERN OREGON AND NORTHERN CALIFORNIA. A MIX OF
MVFR AND IFR CONDITIONS ARE LIKELY AT THE COAST THROUGH TODAY IN
PERIODS OF MODERATE TO HEAVY RAIN. FREEZING LEVELS WILL RISE AND
PEAK NEAR 8000 FEET FRIDAY AFTERNOON. WEST SIDE VALLEYS WILL SEE
VFR CONDITIONS TRANSITION TO MVFR THIS AFTERNOON AND EVENING AS
RAIN MOVES IN. LASTLY...MOUNTAINS WILL BE OBSCURED THROUGH
TODAY...STARTING FROM THE CASCADES WEST AND SHIFTING TO EAST SIDE
AREAS TONIGHT AS DEEP MOISTURE MOVES IN FROM THE PACIFIC.
&&
.HYDROLOGY...AN ATMOSPHERIC RIVER EVENT IS UNDERWAY. THIS EVENT
WILL IMPACT CURRY...COOS...AND WESTERN SISKIYOU COUNTY THE MOST
AND SOME MAJOR FLOODING IS POSSIBLE...BUT EFFECTS COULD BE FELT
ANYWHERE ALONG AND WEST OF THE CASCADES THROUGH SATURDAY. A HOST
OF PRODUCTS HAVE BEEN ISSUED FOR THIS...AND THEY INCLUDE FLOOD
WARNINGS FOR THE COQUILLE RIVER AT COQUILLE...AS WELL AS NORTH AND
SOUTH FORKS OF THE COQUILLE AT MYRTLE POINT. THE PRODUCT IS
AVAILABLE AT FLWMFR. ALSO...AN AREAL FLOOD WATCH AT PDXFFAMFR FOR
RISING CREEKS...RIVERS...AND STREAMS IS IN EFFECT FOR
CURRY...COOS...JOSEPHINE...AND WESTERN SISKIYOU COUNTIES.
RIVERS...CREEKS...AND STREAMS ARE STARTING TO RISE THIS MORNING
AND LIKELY CONTINUE RISING THROUGH SATURDAY AT LEAST. THE HEAVIEST
RAINFALL IS EXPECTED THIS AFTERNOON TO MIDDAY FRIDAY.
&&
.PREV DISCUSSION... /ISSUED 354 AM PDT THU MAR 29 2012/
DISCUSSION...CURRENT SATELLITE IMAGE SHOWS THE NEXT STORM MOVING
INTO THE AREA WITH A GOOD MOISTURE FETCH OUT TOWARDS 150W AND
MAKING A BEE LINE TOWARDS SOUTHWEST OREGON. THE MAIN IMPACTS TODAY
THROUGH TONIGHT ARE THE FOLLOWING. MODERATE TO STRONG WINDS AT THE
COAST...EAST SIDE AND SHASTA VALLEY. MODERATE TO HEAVY
PRECIPITATION AT THE COAST...ESPECIALLY THE SOUTH OREGON COAST AND
RISING SNOW LEVELS. THE RISING SNOW LEVELS WILL RESULT IN THE
SNOWPACK MELTING...WHICH WILL EXACERBATE THE FLOODING. MODERATE
TO HEAVY PRECIPITATION IS EXPECTED LATE THIS MORNING AND IS LIKELY
TO CONTINUE THROUGH FRIDAY NIGHT ALONG THE SOUTH COAST INTO
WESTERN JOSEPHINE AND WESTERN SISKIYOU COUNTIES WITH MUDSLIDES
POSSIBLE AND A VERY HIGH PROBABILITY OF FLOODING IN AT LEAST COOS
AND CURRY COUNTIES. PLEASE SEE THE HYDROLOGY SECTION BELOW AND THE
LATEST ISSUANCES OF THE FLOOD WATCH AND WARNING PRODUCTS.
STRONG WINDS AT THE COAST THIS MORNING ARE LIKELY TO RESULT IN DOWN
TREES AND POWER OUTAGES. GIVEN THE GROUND IS SATURATED AND UNSTABLE
IT WILL NOT TAKE AS MUCH WIND TO CAUSE TREES TO TOPPLE. WINDS ARE
ALREADY CRANKING UP IN THE SHASTA VALLEY AND EASTSIDE AND WILL
CONTINUE INTO TONIGHT. WINDS WILL ALSO INCREASE IN THE SOUTH END
OF THE ROGUE VALLEY NEAR ASHLAND THIS MORNING...BUT DO NOT THINK THEY
WILL REACH ADVISORY CRITERIA BECAUSE THEY ARE EXPECTED TO DECREASE
AS THE RAIN MOVES IN LATE THIS AFTERNOON. THERE WILL BE A TEMPORARY
DECREASE IN WINDS FRIDAY THEN THEY WILL CRANK UP AGAIN AS SURFACE
LOW PRESSURE IS EXPECTED TO DEVELOP RAPIDLY OFF THE OREGON COAST
AND MOVE NORTHEAST. THE MODELS SUGGEST THE POTENTIAL FOR HIGH
WINDS AT THE COAST...SHASTA VALLEY AND EAST OF THE CASCADES
OVERNIGHT FRIDAY INTO SATURDAY. DETAILS ON ALL THE WIND HEADLINES
CAN BE FOUND AT PDXNPWMFR.
THE MODELS SHOW THE FRONTAL BOUNDARY REMAINING NEARLY STATIONARY
TONIGHT THROUGH FRIDAY. THIS ALONG WITH AMPLE WATER VAPOR TRANSPORT
OUT NEAR 150W WILL BE RESPONSIBLE FOR A CONTINUED MODERATE TO HEAVY
PRECIPITATION OVER SOUTHWEST OREGON. WE COULD SEE RAIN TOTAL BETWEEN
10 AND 15 INCHES BY SATURDAY MORNING AND 5 TO 8 INCHES IN WESTERN
SISKIYOU AND COOS COUNTIES.
WEST SIDE VALLEY LOCATIONS SHOULD ALSO SEE SIGNIFICANT
RAINFALL...RANGING FROM AN INCH TO 2 INCHES WITH THE
HIGHEST AMOUNTS TOWARD ROSEBURG AND LOWER AMOUNTS IN MEDFORD TODAY
THROUGH SATURDAY...THE ROGUE VALLEY WILL START OUT DRY DUE TO SOME
DOWNSLOPING AND DRYING FLOW OFF THE SISKIYOUS...BUT WILL BECOME
PROGRESSIVELY WETTER LATE THIS AFTERNOON INTO SATURDAY AS THE
FRONT SAGS SOUTH.
MOST OF THE MODELS ARE IN GOOD AGREEMENT SHOWING A LOW RAPIDLY
DEEPENING OFF THE OREGON COAST AND MOVE NORTHEAST AND WE'LL
TRANSITION TO COLDER CONDITIONS. SNOW LEVELS WILL LOWER FROM
AROUND 7500 FEET DOWN TO 4000 FEET OR LOWER SATURDAY. THIS MEANS
I-5 NEAR SISKIYOU SUMMIT AND HIGHWAY 140 NEAR LAKE OF THE WOODS
ARE LIKELY TO SEE A CHANGEOVER FROM RAIN TO WET SNOW WITH SEVERAL
INCHES OF ACCUMULATION POSSIBLE BY SATURDAY EVENING. THE DETAILS
ON THIS ARE STILL SKETCHY AND THIS WILL BE LOOKED AT AGAIN TO
DETERMINE WHEN OR IF ANY WINTER HEADLINES WILL BE NEEDED.
THE ACTIVE PATTERN IS STILL IN THE WORKS SUNDAY THROUGH MOST OF
NEXT WEEK. WE COULD CATCH A BREAK SUNDAY AS A WEAK SHORTWAVE MOVES
OVER THE AREA RESULTING IN DECREASING POPS EAST OF THE
CASCADES...BUT ONSHORE FLOW WILL PERSIST KEEPING THE THREAT OF
SHOWERS ALONG THE COAST AND CASCADES. ANOTHER FRONT WILL MOVE
TOWARDS OUR FORECAST AREA MONDAY AND COULD BRING YET ANOTHER ROUND
MODERATE TO HEAVY PRECIPITATION TO THE COAST. -PETRUCELLI
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 11 AM PDT FRIDAY FOR ORZ030-031.
HIGH SURF WARNING UNTIL 5 PM PDT THIS AFTERNOON FOR ORZ021-022.
HIGH WIND WARNING UNTIL 1 PM PDT THIS AFTERNOON FOR ORZ021-022.
FLOOD WATCH THROUGH SATURDAY MORNING FOR ORZ021-022-024.
WIND ADVISORY UNTIL 5 AM PDT FRIDAY FOR ORZ029.
CA...FLOOD WATCH THROUGH SATURDAY MORNING FOR CAZ080.
WIND ADVISORY UNTIL 5 AM PDT FRIDAY FOR CAZ085.
HIGH WIND WARNING UNTIL 11 PM PDT THIS EVENING FOR CAZ081.
PZ...HIGH SURF WARNING UNTIL 5 PM PDT THIS AFTERNOON FOR PZZ356.
STORM WARNING UNTIL 11 AM PDT THIS MORNING FOR
PZZ350-356-370-376.
HAZARDOUS SEAS WARNING UNTIL 5 AM PDT FRIDAY FOR PZZ350-356.
HAZARDOUS SEAS WARNING UNTIL 11 PM PDT SATURDAY FOR PZZ370-376.
KEENE/SPILDEHazardous weather outlook, Mar 29, 6:14 AM PST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
714 AM PDT THU MAR 29 2012
PZZ350-356-370-376-291800-
COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 10 NM-
COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM-
WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM-
WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM-
714 AM PDT THU MAR 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PACIFIC COASTAL
WATERS.
.DAY ONE...TODAY AND TONIGHT
A STORM WARNING REMAINS IN EFFECT UNTIL 11 AM PDT THIS MORNING.
PLEASE SEE THE LATEST MARINE WARNING FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
AFTER A SHORT BREAK ON FRIDAY...THE NEXT STORM WILL MOVE IN LATE
FRIDAY NIGHT INTO SATURDAY WITH AROUND BOUT OF WIND, WAVES, AND RAIN.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Mar 29, 4:08 AM PST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
508 AM PDT THU MAR 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 AM HEAVY RAIN SSW GOLD BEACH 42.41N 124.42W
03/29/2012 M1.23 INCH CURRY OR TRAINED SPOTTER
24 HR RAINFALL ENDING AT 5 AM PDT.
&&
BUNNAGLocal storm report, Mar 29, 7:02 AM PST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
802 AM PDT THU MAR 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN NE BROOKINGS 42.06N 124.29W
03/29/2012 M0.90 INCH CURRY OR TRAINED SPOTTER
7PM-7AM.
0700 AM HEAVY RAIN 6 SW MERLIN 42.46N 123.49W
03/29/2012 M0.60 INCH JOSEPHINE OR TRAINED SPOTTER
OVERNIGHT. ROGUE RIVER AT ROBERTSON BRIDGE IS IN THE
TREES, BUT NO WHERE NEAR FLOODING.
&&
MOTTENWEHigh Wind, South Central Oregon Coast
- When
- March 29, 9:00 AM PST to 12:24 PM PST
- Where
- South Central Oregon Coast forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 42.979, -123.829 (the zone’s center; the record gives no point)
A sensor at Port Orford reported numerous gust to 58 and 59 mph during this interval. The peak gust was 59 mph, recorded at 29/1142, 29/1148, and 29/1224 PST.
High Wind, Curry County Coast
- When
- March 29, 10:13 AM PST to 10:13 PM PST
- Where
- Curry County Coast forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.467, -124.215 (the zone’s center; the record gives no point)
The Flynn Prairie RAWS recorded numerous gusts exceeding 57 mph during this interval. The peak gust was 69 mph, recorded at 29/1313 PST. A spotter SSE Gold Beach reported a southeast gust to 59 mph at 29/1431 PST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, March 29 to 30, 2012$208 million · EF0 · 9 events
- Hail and Damaging Winds in Texas, March 29, 2012$155,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Kansas, March 29, 20122.5 in hail · 30 events
- Hail and Damaging Wind in Missouri, March 29, 20121.75 in hail · 18 events
- Hail in Nebraska, March 29, 20122.5 in hail · 17 events
- Hail and Lightning Strike in Oklahoma, March 29, 2012$10,000 · 4.5 in hail · 13 events
- Hail in Texas, March 29, 2012$100 · 2.75 in hail · 11 events
- Flooding in Oregon, March 29 to 31, 20127 events
- High Wind in Montana, March 29 to 30, 201254 kt wind · 6 events
- Debris Flow and Flooding in Washington, March 29 to 31, 20124 events
- Hail in Iowa, March 29, 2012$5,000 · 1.75 in hail · 3 events
- Hail in Iowa, March 29, 20121 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369186, 369185.